Hail, Bradford
- When
- July 2, 4:44 PM EST
- Where
- Bradford County, 0.86 mi NE of East Smithfield
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.880, -76.610
A strong thunderstorm produced 1.25 inch (half dollar) hail.
A shortwave moved through Central New York, triggering scattered thunderstorms. One storm became severe and produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A shortwave moved through Central New York, triggering scattered thunderstorms. One storm became severe and produced large hail and damaging winds. There were a couple of reports of trees down on roadways as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 2, 2:21 PM EST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 321 PM EDT Fri Jul 2 2021 .SYNOPSIS... Upper level disturbance will bring cool weather through tomorrow with heavy showers and a few thunderstorms. Ridging builds in on Sunday with warmer and mainly dry conditions expected into Monday. && .NEAR TERM /THROUGH SATURDAY NIGHT/... 300 PM update... Upper level low pressure system is producing scattered heavy showers and a few thunderstorms this afternoon. Showers and storms have been slow moving with weak flow aloft, this has allowed some areas to pick up 2 to 3 inches of rain already today with minor flooding in a few spots. Water vapor imagery shows the upper low currently in western PA and this feature will move eastward and will be centered over New England by Saturday night. There have been a few breaks in the clouds this afternoon. This has created enough instability with the cold air aloft to produce a few thunderstorms that have had some small hail, with freezing levels down to only 10K feet. However, the main threat for today remains the heavy rainfall in slow moving storms. Will have to continue to watch for minor isolated flooding through this evening, especially in areas that have already seen those higher rainfall totals today. With the loss of heating this evening, we should see shower and storm activity diminish with more isolated showers into the overnight hours. Overall, the flash flood threat is low, but with the slow movement of these cells, it can't be ruled out. Tomorrow, there should be less instability with more cloud cover likely. Showers will again be more common in the afternoon just like today. High temperatures will be around 70 Saturday with low temperatures falling into the mid and upper 50s tonight. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... 320 PM update... Mostly sunny skies are expected for Sunday. Chances for showers and thunderstorms remain low. While still under the influences of the upper level low, combined with daytime heating, there could be some thunderstorm activity in the afternoon and early evening hours. The best chances for thunderstorms will be in the Poconos and Catskills. Any rain shower and thunderstorm activity should conclude by sunset, which will be favorable for any holiday celebrations scheduled then. Sunday will be a pleasant day for most with shower chances limited and temperatures in the 70s. A cool night is in store as nighttime temps drop into the 50s. With weak high pressure over the area, rain chances will be limited during the day on Monday. Chances for rain showers and isolated thunderstorms are a little better Monday night with as a weak front moves into the region. The best chances for rain showers will be in parts of northern Susquehanna Region and areas northward. This is a change from our previous forecast where all of CNY had a decent chance at showers Monday night. There is some uncertainty as the GFS shows widespread showers while the ECMWF keeps most of the region fairly dry. Due to this uncertainty, mainly the National Blend of Models (NBM) was used for PoPs late night Monday which resulted in the forecast being closer to the ECMWF solution. Monday will be warmer and more humid as highs will be in the 80s and low 90s with dew points in the 60s as a ridge brings warmer air and moisture to the region. Forecasted temps were bumped up a couple of degrees above guidance due to that ridge bringing warmer air into the region. Lows on Monday will also be warm with 60s across most of the area, but 70s are possible over the northern Finger Lakes areas. && .LONG TERM /TUESDAY THROUGH FRIDAY/... 320 PM update... Not much has changed with the activity expected in the long term. This period is full of chances for rain showers and thunderstorms. The early part of the week will be warm with a cool down expected mid-week. Chances for showers and afternoon thunderstorms at better going into Tuesday as the next system passes through. Warmer temps during the day will again provide some support for convection in the afternoon and evening hours. Daytime highs will be in the 80s and low 90s with dew points in the 60s, leading to another warm, humid day. Overnight lows will be comfortable as 50s are expected. A trough begins to dig south across the Central US mid-week. With the trough over the Great Lakes, it brings another round of showers and thunderstorms to the area. A slight cooling trend is also expected around mid-week, as highs on Wednesday will be in the upper 70s to mid 80s. This trough moves east through the end of the week bringing additional rounds of showers and thunderstorms. Temperatures should remain seasonal through the end of the week. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... An upper level disturbance will continue to bring showers and thunderstorms and associated restrictions to the region through this evening. Brief IFR conditions will be possible through this afternoon in the heavier showers and storms. Overnight, low ceilings and vsbys are possible through Saturday morning. Ceilings and vsbys should begin to lift by mid morning. More showers and thunderstorms are expected tomorrow as this upper level system remains in the vicinity, but not enough confidence to put in restrictions at any one terminal at this time. Outlook... Saturday afternoon through Saturday night... Restrictions possible in scattered showers and storms. Sunday and Monday...Mainly VFR. Tuesday and Wednesday...Mainly VFR; but showers and thunderstorms with brief restrictions will be possible. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MPK NEAR TERM...MPK SHORT TERM...BTL/BJT LONG TERM...BTL/BJT AVIATION...MPK
Hazardous Weather Outlook National Weather Service Binghamton NY 236 PM EDT Fri Jul 2 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-031845- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 236 PM EDT Fri Jul 2 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered showers and isolated thunderstorms this afternoon and evening will produce pockets of heavy rainfall and localized flooding could occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Binghamton NY
437 PM EDT Fri Jul 2 2021
NYZ022-024-PAZ038-022100-
Steuben-Chemung-Bradford-
437 PM EDT Fri Jul 2 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHEMUNG...
SOUTHEASTERN STEUBEN AND NORTHWESTERN BRADFORD COUNTIES...
At 437 PM EDT, a strong thunderstorm was located over Millerton, or 7
miles south of West Elmira, moving southeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Southport, Big Flats, Pine City, Gillett, Webb Mills, Dunning,
Sagetown, Mosherville, Seely Creek and Cowley.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4214 7693 4187 7665 4184 7690 4200 7692
4200 7700 4206 7703
TIME...MOT...LOC 2037Z 322DEG 8KT 4198 7690
AJGSpecial Weather Statement
National Weather Service Binghamton NY
503 PM EDT Fri Jul 2 2021
NYZ024-PAZ038-022130-
Chemung-Bradford-
503 PM EDT Fri Jul 2 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHEMUNG AND
NORTHWESTERN BRADFORD COUNTIES...
At 503 PM EDT, a strong thunderstorm was located near Gillett, or 7
miles north of Troy, moving south at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Elmira, Southport, Ridgebury, Troy, Springfield, Wellsburg, Sylvania,
Lowman, Wetona and Gillett.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4209 7669 4183 7663 4176 7690 4200 7692
4200 7694 4205 7695
TIME...MOT...LOC 2103Z 347DEG 8KT 4189 7681
AJGSpecial Weather Statement National Weather Service Binghamton NY 525 PM EDT Fri Jul 2 2021 PAZ038-022200- Bradford- 525 PM EDT Fri Jul 2 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BRADFORD COUNTY... At 525 PM EDT, a strong thunderstorm was located near Troy, moving east at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... West Franklin, Troy, West Burlington, Overton, Burlington, Franklindale, Le Roy, West Le Roy and Mount Pisgah State Park. LAT...LON 4159 7679 4178 7682 4185 7658 4156 7648 TIME...MOT...LOC 2125Z 262DEG 9KT 4175 7672 AJG
Special Weather Statement
National Weather Service Binghamton NY
530 PM EDT Fri Jul 2 2021
NYZ057-022200-
Delaware-
530 PM EDT Fri Jul 2 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DELAWARE COUNTY...
At 530 PM EDT, a strong thunderstorm was located over Fleischmanns,
or 16 miles west of Hunter, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fleischmanns.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4220 7453 4217 7446 4215 7450 4215 7453
4214 7454 4218 7461 4237 7448 4235 7443
TIME...MOT...LOC 2130Z 220DEG 12KT 4218 7453
AJGSpecial Weather Statement
National Weather Service Binghamton NY
532 PM EDT Fri Jul 2 2021
PAZ038-022215-
Bradford-
532 PM EDT Fri Jul 2 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRADFORD COUNTY...
At 531 PM EDT, a strong thunderstorm was located over East
Smithfield, or near Athens, moving east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Chemung, Sayre, Athens, Towanda, Ridgebury, Sheshequin, Ulster,
Litchfield, North Towanda and Springfield.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4180 7675 4200 7674 4200 7641 4174 7643
4174 7654 4185 7658
TIME...MOT...LOC 2131Z 284DEG 10KT 4189 7663
AJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
533 PM EDT FRI JUL 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL MARYLAND 42.53N 74.88W
07/02/2021 M1.00 INCH OTSEGO NY PUBLIC
TWITTER PICTURE FORWARDED FROM MEDIA SHOWS
QUARTER-SIZED HAIL.
&&The Binghamton radar (KBGM), 63 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A strong thunderstorm produced 1.25 inch (half dollar) hail.
Strong thunderstorm winds knocked down a tree onto roadway.
Strong thunderstorm winds knocked down a tree onto roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968129, 968131, 968132.